MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 3.5/4.5 PP TROC HOOK PL R 3H 148MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS 3.5/4.5 PP TROC HOOK PL R 3H 148MM; PLATE, FIXATION, BONE
Catalog Number 72583203
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/11/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H11: internal complaint reference (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a orif greater trochanter surgery, a 3.5mm locking screw was pulled all the way through one of the variable angle evos 3.5/4.5 pp troc hook pl r 3h 148mm.The locking tabs on the plate were sheared off and remain in the patient.The metal tabs were not removed from the patient.The procedure was resumed, without any delay, using the same device.The screw was able to be extracted.The patient has some floating metal tabs near the fracture site.
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the device could not be returned for evaluation.The clinical/medical investigation concluded that, the provided photo confirms the report; however, it does not aid in determining the root cause.However, we could not rule out likely contributing factors such as, excessive torque during screw insertion, misalignment or improper screw angle, bone quality and resistance, metal fatigue from prior handling or contouring could weaken the tabs, reuse or repositioning of screws.As the instructions for use for evos¿ plating system does warn, ¿it is the surgeon¿s responsibility to be familiar with the appropriate surgical techniques prior to use of this device.Intra-operative fracture or breaking of instruments can occur.Instruments which have experienced extensive use or excessive force are susceptible to fracture.Instruments should be examined for wear and damage prior to surgery.Single use devices should not be reused due to risks of breakage, failure or patient infection.¿ the retained metal fragments are composed of 316l stainless steel, an implantable material.According to the report, the floating metal fragments remain unsecured near the fracture site.Therefore, we cannot rule out the potential for inflammation, pain, micro-motion and/or migration, or local tissue irritation.Device batch number was not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for evos¿ plating system revealed in warnings section that it is extremely important to select the appropriate size and type components.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both.Besides, warnings section stablishes that this device should not be used if package or product is damaged.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the material specification, the quality and manufacture of special quality stainless steel bar shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS 3.5/4.5 PP TROC HOOK PL R 3H 148MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23245503
Report Number1020279-2025-01648
Device Sequence Number16030595
Product Code HRS
UDI-Device Identifier00885556762400
UDI-Public885556762400
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K213126
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72583203
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/11/2025
Supplement Date Received by Manufacturer10/30/2025
Initial Report FDA Received Date10/08/2025
Supplement Report FDA Received Date11/07/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale